Missouri, 2012

Hail and Damaging Winds in Missouri, July 27, 2012

July 27, 2012 · NWS PAH · 3 events in 2 counties and zones

Isolated severe thunderstorms developed ahead of a cold front as it progressed southeastward during the hottest and most unstable time of day. At midday, the cold front extended southwest from a low over Lake Michigan across central Illinois to central Missouri.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$23,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Isolated severe thunderstorms developed ahead of a cold front as it progressed southeastward during the hottest and most unstable time of day. At midday, the cold front extended southwest from a low over Lake Michigan across central Illinois to central Missouri. Although convergence was not especially strong near the front, thunderstorms increased as the front moved into progressively hotter and more humid air with little to no capping. Moderately strong deep-layer wind shear and moderate instability supported multicellular organization.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 27, 2:32 PM CST, 1 hour 31 minutes earlier.

Area forecast discussion, Jul 27, 2:32 PM CST, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
332 PM CDT FRI JUL 27 2012

.UPDATE...
ISSUED AT 302 PM CDT FRI JUL 27 2012

NOW THAT STORMS ARE STARTING TO FIRE JUST NW OF OUR AREA ALONG THE
MS RIVER...WILL GO WITH LIKELY STORM CHANCES FROM MW TO SE DURING
THE COURSE OF THE LATE AFTN AND EARLY EVENING. THE STORM PREDICTION
CENTER HAS STATED THERE IS A 60 PERCENT JUST OF ISSUING A WATCH
BOX FOR AREAS ALONG AND NORTHWEST OF THE OHIO RIVER OM THE NEXT
COUPLE OF HOURS.

UPDATE ISSUED AT 1239 PM CDT FRI JUL 27 2012

UPDATED MAINLY TO INCREASE THUNDERSTORM CHANCES...ESPECIALLY ACROSS
WESTERN KENTUCKY AND SOUTHWEST INDIANA THIS AFTERNOON. FOR NOW
WILL KEEP POPS IN THE SCATTERED CATEGORY UNTIL ANY THUNDERSTORMS
MANAGE TO DEVELOP. ALSO INCREASED DEW POINTS...WHICH PUSHES AFTN
HEAT INDEX VALUES INTO THE 100 TO 105 RANGE THIS AFTERNOON.

ADDITIONAL UPDATE TO AVIATION SECTION FOR THE NEW 18Z TAF
ISSUANCE.

&&

.SHORT TERM...(THIS EVENING THROUGH SUNDAY NIGHT)
ISSUED AT 302 PM CDT FRI JUL 27 2012

PLEASE SEE ABOVE UPDATE DISCUSSION REGARDING SCT SHOWERS AND
THUNDERSTORMS ALONG ADVANCING COLD FRONT WHICH IS ENTERING OUR
FORECAST AREA AS I TYPE THIS MESSAGE. STILL UNCERTAINTIES AS TO
THE SIGNIFICANCE THE STORMS WILL ACHIEVE. THERE IS STILL SOME WEAK
THERMAL INHIBITION WHERE THE STORMS ARE TRYING TO FORM.
HOWEVER...THIS IS PROGGED BY MOST NEAR TERM MODELS TO DISSIPATE
MID TO LATE AFTERNOON AS ACTIVITY ADVANCES INTO MORE UNSTABLE AIR
IN SE MO AND ALONG THE OHIO RIVER VALLEY. IF STORMS INC ERASE IN
THE NEXT FEW HOURS...THE STORM PREDICTION CENTER WILL PROBABLY
ISSUE A SEVERE THUNDERSTORM WATCH FOR THAT REGION LATE THIS
AFTERNOON INTO THE EARLY EVENING.

ONCE THE FRONT CLEARS THE REGION THIS EVENING...LOOK FOR A MOSTLY
DRY AND LESS HUMID WEEKEND COMING UP AS HIGH PRESSURE AT THE SFC
TAKES OVER AND FLOW ALOFT TURNS NWLY.

WEAK SFC BOUNDARY/WARM FRONT MAY RETURN LATE SUNDAY/SUNDAY NIGHT
ALONG THE MS RIVER. THIS FEATURE WILL SOMETIMES COMBINE WITH NW
FLOW ALOFT TO PRODUCE NOCTURNAL CONVECTION SYSTEMS...SO WILL GO
WITH AT LEAST SMALL STORM CHCS ALONG AND NE OF THIS FRONT.

.LONG TERM...(MONDAY THROUGH FRIDAY)
ISSUED AT 302 PM CDT FRI JUL27 2012

MODELS ARE IN A LITTLE BETTER AGREEMENT FOR MONDAY BRINGING SOME
PRECIP ACROSS THE PAH FORECAST AREA AS A WARM FRONT LIFTS NORTH
ACROSS THE REGION.  BOTH GFS AND ECMWF SHOW MORE SIGNIFICANT QPF
MONDAY NIGHT...WHILE THE GEM SHOWS MINIMAL QPF AS IT BRINGS A COLD
FRONT ACROSS THE REGION MORE QUICKLY AND THEN GENERATES BETTER QPF
TO OUR SOUTH.  STAYING CLOSE TO THE ECMWF AND GFS...WENT WITH BETTER
CHANCE POPS FOR MONDAY NIGHT INTO TUESDAY...WITH HIGHER POPS FOCUSED
IN OUR EAST/SOUTHEAST COUNTIES.  ECMWF THEN DRIES THINGS OUT FOR
WEDNESDAY...WHILE GFS LINGERS SOME PRECIP IN OUR SOUTHERN COUNTIES
INTO EARLY WEDNESDAY.  PREFER THE MORE PROGRESSIVE ECMWF...AND WENT
WITH DRY CONDITIONS ON WEDNESDAY FOR NOW.

THE FORECAST REMAINS FUZZY THROUGH THE REMAINDER OF THE EXTENDED AS
OUR REGION CONTINUE TO BE IN NORTHWEST FLOW.  POPS ARE NOT OUT OF
THE QUESTION FOR THE REST OF THE EXTENDED...AND INCLUDED SOME SLIGHT
CHANCE POPS ON FRIDAY WHEN THE ECMWF SHOWS AND UPPER WAVE MOVING
THROUGH.

SOUTHERLY FLOW WILL KEEP TEMPERATURES ABOVE NORMAL THROUGH THE
EXTENDED.  DEW POINTS WILL ALSO INCREASE A LITTLE THROUGH MID
WEEK...AND SOME AREAS WILL LIKELY SEE AFTERNOON HEAT INDICES CREEP
BACK ABOVE THE CENTURY MARK MUCH OF THE WEEK.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 302 PM CDT FRI JUL 27 2012

THERE WILL BE THE POTENTIAL FROM AROUND 21Z THROUGH ABOUT 02Z OR
SO FOR STRONG TO POSSIBLY SEVERE THUNDERSTORM DEVELOPMENT AS COLD
FRONT SWEEPS SOUTHEAST INTO VERY MOIST AND UNSTABLE AIR OVER MUCH
OF THE REGION. IF STORMS DO MANAGE TO FORM...DAMAGING WIND GUSTS
AND LARGE HAIL WILL BE A CONCERN. FOR NOW...NOTHING ON THE
RADAR...AND WILL ONLY GO WITH VCTS UNTIL THE SITUATION BECOMES
MORE CLEAR. MVFR TO IFR FOG WILL BE LIKELY AGAIN SATURDAY
MORNING...ESPECIALLY WHERE RAIN OCCURS TODAY.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&

UPDATE...MEFFERT
SHORT TERM...MEFFERT
LONG TERM....RST
AVIATION...MEFFERT
Hazardous weather outlook, Jul 27, 11:19 AM CST, 4 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1219 PM CDT FRI JUL 27 2012

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-281000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
1219 PM CDT FRI JUL 27 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE AGAIN
FROM MID AFTERNOON INTO THE EARLY EVENING HOURS. THE STORM
PREDICTION CENTER HAS OUTLOOKED MOST OF THE REGION IN A SLIGHT
RISK OF SEVERE THUNDERSTORMS FOR THAT TIME FRAME.

DAMAGING WIND GUSTS AND DIME TO QUARTER SIZED HAIL WILL BE THE
PRIMARY CONCERNS...THOUGH AN ISOLATED TORNADO OR TWO CANNOT BE
RULED OUT. ANY STORMS THAT DO FORM WILL ALSO CONTAIN FREQUENT
DEADLY LIGHTNING AND TORRENTIAL DOWNPOURS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE POSSIBLE ON AND OFF FROM SUNDAY THROUGH
WEDNESDAY. ISOLATED SEVERE STORMS CANNOT BE RULED OUT AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS PROBABLE THIS AFTERNOON INTO THE EARLY
EVENING.

In the hours before

Special weather statement, Jul 27, 10:28 AM CST, 5 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1128 AM CDT FRI JUL 27 2012

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-280000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
INCLUDING THE CITIES OF...MOUNT VERNON...FAIRFIELD...ALBION...
MOUNT CARMEL...PINCKNEYVILLE...WEST FRANKFORT...MCLEANSBORO...
CARMI...CARBONDALE...HERRIN...HARRISBURG...SHAWNEETOWN...
JONESBORO...VIENNA...GOLCONDA...ELIZABETHTOWN...CAIRO...
MOUND CITY...METROPOLIS...FORT BRANCH...PETERSBURG...POSEYVILLE...
EVANSVILLE...BOONVILLE...ROCKPORT...HICKMAN...CLINTON...
BARDWELL...WICKLIFFE...PADUCAH...MAYFIELD...SMITHLAND...BENTON...
MURRAY...MARION...EDDYVILLE...CADIZ...PRINCETON...MORGANFIELD...
DIXON...MADISONVILLE...HOPKINSVILLE...HENDERSON...OWENSBORO...
CALHOUN...GREENVILLE...ELKTON...PERRYVILLE...MARBLE HILL...
CAPE GIRARDEAU...PIEDMONT...VAN BUREN...DONIPHAN...POPLAR BLUFF...
BLOOMFIELD...SIKESTON...CHARLESTON...NEW MADRID
1128 AM CDT FRI JUL 27 2012

...HOT AND HUMID CONDITIONS EXPECTED FOR AT LEAST ANOTHER DAY...

EVEN THOUGH AN EXCESSIVE HEAT WARNING IS NO LONGER IN EFFECT FOR
THE AREA...THE COMBINATION OF AFTERNOON TEMPERATURES IN THE MID TO
UPPER 90S AND HIGH HUMIDITY LEVELS LEFT OVER FROM YESTERDAYS
RAINFALL WILL LIKELY YIELD MAXIMUM HEAT INDEX VALUES IN THE 100 TO
105 DEGREES RANGE.

PROLONGED EXPOSURE TO SUCH HEAT INDICES COULD LEAD TO HEAT
EXHAUSTION OR HEAT STROKE. THOSE WORKING OR PLAYING OUTDOORS SHOULD
BRING ALONG PLENTY OF WATER AND TAKE FREQUENT BREAKS FROM THEIR
ACTIVITY. CHECK ON THE ELDERLY...ESPECIALLY IF THEY ARE NOT IN AN
AIR-CONDITIONED ENVIRONMENT. MAKE SURE OUTDOOR PETS HAVE FRESH
WATER.

The radar

The Paducah radar (KPAH), 88 km away, was scanning. The volume nearest the first event began at 22:04 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Cape Girardeau

When
July 27, 4:03 PM CST
Where
Cape Girardeau County, 1 mi S of Delta
Measured
61 kt (70 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
37.185, -89.750

A trained spotter estimated wind gusts to 70 mph. A lot of tree branches were blown down.

Hail, Butler

When
July 27, 5:45 PM CST
Where
Butler County, 7 mi NW of Poplar Bluff
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.822, -90.490

Quarter-size hail occurred on U.S. Highway 67.

Thunderstorm Wind, Butler

When
July 27, 5:45 PM CST to 5:55 PM CST
Where
Butler County, 7 mi NW of Poplar Bluff to Poplar Bluff
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
36.822, -90.490

Estimated wind gusts from 60 to 70 mph were associated with this storm. Downed trees and power lines were reported in and around Poplar Bluff, including U.S. Highway 67 northwest of the city.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2012Every state in 2012This day in weather historyWarnings in Missouri, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 391500, 391498, 391499.